Doctors warn of effects of synthetic drugs

Published: Saturday, Dec. 22 2012 5:08 p.m. MST

Symptoms that can result from use of synthetic marijuana include increased paranoia, agitation, anxiety and nausea. It is classified as a hallucinogenic drug, leading to a state of psychosis.

Ponce, who works at MountainStar Healthcare's South Jordan Family Medicine facility, said the substance can unhealthily raise a person's blood pressure and reduce blood supply to the heart, even resulting in a possible heart attack.

Effects usually subside following drug use but can result in permanent psychosis, depending on the makeup of a person's brain, which is different for everyone, he said. Synthetic marijuana, which can be addictive, has also led to even more potent drug abuse and other dependency problems.

"My advice would be to stay away from it completely. It's bad news," Ponce said.

The report also states that 76 percent of patients who ended up in the emergency room were discharged without any follow-up care, which Ponce said is a "missed opportunity."

"If these kids had such a bad reaction to using Spice that they ended up in the emergency room, they need to be referred to a specialist to help them understand why it happened and what happened and to assess any other addictions," he said, adding that parents and government officials need to remain vigilant in the fight against drug abuse.

E-mail: wleonard@desnews.com Twitter: wendyleonards

Get The Deseret News Everywhere

Subscribe

Mobile

RSS